Wyoming, 2021High Wind in Wyoming, January 27 to 28, 2021
January 27 to 28, 2021 · NWS CYS · 1 event in 1 county or zone
High winds were felt across the North Snowy Range Foothills at Wyoming Department of Transportation (WYDOT) sensors along Interstate 80. Highest wind gust was 64 mph at the Arlington site.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High winds were felt across the North Snowy Range Foothills at Wyoming Department of Transportation (WYDOT) sensors along Interstate 80. Highest wind gust was 64 mph at the Arlington site. WYDOT had reported various crashes during the morning hours of the 28th with drifting snow being reported and travel restrictions to light and high profile vehicles.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 27, 4:21 AM MST, 5 hours 39 minutes earlier.
Area forecast discussion, Jan 27, 4:21 AM MST, 5 hours 39 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
421 AM MST Wed Jan 27 2021
.UPDATE...
Issued at 333 AM MST Wed Jan 27 2021
Areas of dense fog have formed in the last hour along I-25, mainly
across Converse and Platte Counties, and along the WY-CO Border in
a narrow swath. As temperatures are in the single digits, have
issued a Freezing Fog Advisory through 8 AM MT to reflect the
threat, as these conditions can be quite dangerous for those
driving. Please stay safe!
&&
.SHORT TERM...(Today through Thursday Night)
Issued at 154 AM MST Wed Jan 27 2021
A deep upper level low is in the process of digging into the
Pacific coastline, pushing an upper level ridge into southeast
Wyoming and the western Nebraska Panhandle as we speak. The
shortwave trough that brought light snow showers the the region
in the last two days has now transitioned eastward over the
Central Plains. Under this transitioning pattern, it should come
as no surprise that some of our wind-prone corridors in southeast
Wyoming will be effected by strong winds. As weather stations
have noted gusts above 50 mph in the last few hours along the I-80
corridor, Elk MOuntain to Arlington, have gone ahead and started
the High Wind Warning early by 3 hours as there is no reason winds
should be coming down - only ramping up.
Increasing surface gradients will pair with increased subsidence
behind the departing system and a strong 700-800 mb jet west of
the Laramie Range as the ridge builds in, leading to increased
winds at the surface, especially along the Arlington to Elk
Mountains I-80 corridor between Rawlins and Laramie. Soundings
indicate a mountain top inversion, which should only enhance these
gap winds. Additionally, 850 mb Craig to Casper internal guidance
indicate that gradients will vary between 50-55 meters for the
Warning period. Winds will remain strong through 8 AM Thursday
morning under partly cloudy skies. Have lengthened the Warning by
3 hours on the backside to reflect this threat.
Elsewhere west of the Laramie Range, particularly across both
Carbon and Converse Counties, there is a chance winds could gust
to 60 mph under the 700-800 mb jet with vertical alignment mixing
winds down to the surface; best chances for strong wind gusts will
be late this afternoon through Thursday. Have not issued a
Warning for these areas at this time, but will pass along to the
next shift to keep an eye on observations in these counties.
Either way, while there has been recent light snow, there
shouldn't be enough to loft into the air and cause visibility
issues. Still, slick road conditions with blowing snow will be a
nuisance impact.
Gusty winds are expected along the other wind-prone corridors
along the Laramie Range, however, the lee-side trough is
positioned too far west to make high winds a consideration at this
time; agree with the previous shift's assessment on this.
By Thursday afternoon, breezy conditions are expected to continue
as the 700-800 mb jet will still be in place, however, surface
gradients will have decreased. This indicates that wind warnings
may not be needed for the day Thursday. Compressional heating will
aid in bringing a warmup to the region. Look for highs today to be
5 to 15 degrees higher than yesterday, and Thursday to be 10 to
15 degrees higher than today's.
.LONG TERM...(Friday through Tuesday)
Issued at 154 AM MST Wed Jan 27 2021
Friday will bring one more day of breezy yet quiet weather to the
High Plains and adjacent High Terrain ahead of the next pattern
change. The deep upper-level low now digging into the Pacific
coastline, bringing with it a potentially significant AR event to
California, will finally make it's way here, albeit with MUCH less
moisture. As the better dynamics remain to the south of the
Colorado border, Wyoming's mountains will be lucky if they receive
a few inches of new snow Saturday. However, this is the type of
pattern change that brings strong winds to the wind-prone
corridors of southeast Wyoming. Still, internal guidance isn't
looking too promising at this time, so did not increase winds
within the forecast above what model guidance indicates. By the
beginning of next week, should see another drastic pattern change
with an upper-level ridge building into the region. Look for a
drying and warming trend beginning Monday.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 421 AM MST Wed Jan 27 2021
Latest GOES-E nighttime microphysics scanning pockets of low CIGS
and fog across the region this morning. Periods of MVFR to LIFR
have been noted at a few terminals this morning. General
improvement in conditions expected by the late morning hours
returning to VFR for all sites. Otherwise other concern for today
across southeastern Wyoming will be uptick in wind speeds and
periods of LLWS in excess of 40 kt particularly for KRWL and
KLAR.
&&
.FIRE WEATHER...
Issued at 154 AM MST Wed Jan 27 2021
Minimal fire weather concerns this week as a ridge of high
pressure builds into southeast Wyoming and the western Nebraska
Panhandle. A series of disturbances aloft, coupled with strong
midlevel winds, will bring strong winds to areas west of the
Laramie Range, though minimum humidity won't reach levels lower
than 40%. To the east, winds will be weaker, though humidity will
be lower as well - near 25%. This pattern will persist through
Friday, and be followed by another chance for light mountain snow
Saturday. Next period of dry weather under a ridge begins Monday.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 8 AM MST Thursday for WYZ110.
Freezing Fog Advisory until 8 AM MST this morning for WYZ101-107.
NE...None.
&&
UPDATE...AB
SHORT TERM...AB
LONG TERM...AB
AVIATION...WM
FIRE WEATHER...ABHazardous weather outlook, Jan 27, 3:47 AM MST, 6 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
347 AM MST Wed Jan 27 2021
NEZ002-003-019>021-054-055-095-096-WYZ101-102-106>108-116>119-
281100-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
347 AM MST Wed Jan 27 2021
This hazardous weather outlook is for portions of panhandle
Nebraska...western Nebraska...east central Wyoming and southeast
Wyoming.
.DAY ONE...TODAY AND TONIGHT
Areas of dense fog have formed in the last hour along I-25, mainly
across Converse and Platte Counties in Wyoming, and along the WY-
CO Border in a narrow swath. A Freezing Fog Advisory has been
issued through 8 AM MT to reflect the threat, as these conditions
can be quite dangerous for those driving. Please stay safe!
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Quiet with a warming trend for the rest of the week. Next chance
for snow comes Saturday.
.Spotter information statement...
Spotter activation is not necessary.
WYZ103>105-109-111>115-281100-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Carbon County-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-
347 AM MST Wed Jan 27 2021
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Gusty conditions and patchy blowing snow near the surface is
possible today. Winds could gust as high as 60 mph late this
afternoon and tonight.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Gusty conditions continue through the day Thursday. Next chance
for snow showers this Saturday.
.Spotter information statement...
Spotter activation is not necessary.
WYZ110-281100-
North Snowy Range Foothills-
347 AM MST Wed Jan 27 2021
This hazardous weather outlook is for portions of south central
Wyoming.
.DAY ONE...TODAY AND TONIGHT
High Wind Warning in effect with wind gusts to 65 mph likely
through tonight. Please see the High Wind Warning for further
details.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Strong winds continue through Thursday morning. Next chance for
strong winds and light snow showers arrives Saturday.
.Spotter information statement...
Spotter activation is not necessary.
High Wind, North Snowy Range Foothills
- When
- January 27, 10:00 AM MST to January 28, 1:56 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Wyoming Department of Transportation (WYDOT) sensor along Interstate 80 at Arlington measured the reported wind gust. WYDOT reported various crashes during the morning hours of the 28th with drifting snow being reported and travel restrictions to light and high profile vehicles. No additional information regarding any injuries or damage related to crashes.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche and Heavy Snow in Idaho, January 27 to 30, 20211 death · 12 events
- Winter Weather in Illinois, January 27, 20211 death · 1 event
- Tornadoes in Florida, January 27, 2021$205,000 · EF1 · 3 events
- Blizzard and Avalanche in California, January 27 to 29, 20211 injured · $250,000 · 4 events
- Winter Weather in Missouri, January 27, 202124 events
- Winter Weather in Illinois, January 27, 202119 events
- Winter Weather in Arkansas, January 27, 202114 events
- Winter Weather in Missouri, January 27, 202111 events
- Flash Flooding and Winter Storm in California, January 27 to 29, 202169 kt wind · 10 events
- Winter Weather in Ohio, January 27 to 28, 20218 events
- Winter Weather in Kansas, January 27, 20216 events
- Damaging Winds in Georgia, January 27, 202150 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 930557.